Alert archive / California / Snow Advisories in 2006

Snow Advisory 21, NWS Eureka, CA

December 14, 2006

NWS Eureka, CA issued this snow advisory at Dec 14, 2006, 3:51 PM PST. It took effect at Dec 15, 2006, 12:00 AM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2006, 3:51 PM PST (23:51 UTC)
In effect from
Dec 15, 2006, 12:00 AM PST
Expired
Dec 15, 2006, 3:19 AM PST
In force
3 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KEKA 142351
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
351 PM PST THU DEC 14 2006

...SNOW EXPECTED OVER EASTERN DEL NORTE...EASTERN HUMBOLDT...AND
TRINITY COUNTIES OVERNIGHT WITH SNOW LEVELS LOWERING TO 2500 FEET
BY EARLY FRIDAY MORNING...

A COLD FRONT WILL MOVE THROUGH NORTHERN CALIFORNIA TONIGHT
BRINGING RAIN AND SNOW TO DEL NORTE...EASTERN HUMBOLDT...AND
TRINITY COUNTIES OVERNIGHT.

CAZ003-004-151300-
/O.NEW.KEKA.SN.Y.0021.061215T0800Z-061215T1600Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
351 PM PST THU DEC 14 2006

...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
FRIDAY ABOVE 3000 FEET...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
FRIDAY. 

SNOW ACCUMULATIONS OF 4 TO 6 INCHES EXPECTED BY EARLY FRIDAY
MORNING. WITH THE WARM AIR AHEAD OF THE FRONT...EXPECT SNOW TO
BEGIN NEAR MIDNIGHT AT 3500 TO 4000 FEET. THE PRECIPITATION WILL
BE HEAVIEST AND MORE CONSISTENT WITH THE FRONTAL PASSAGE LATE
TONIGHT. THE PRECIPITATION WILL TURN TO SHOWERS BEHIND THE FRONT
EARLY FRIDAY MORNING. COLD AIR WILL RAPIDLY FILL IN BEHIND THE
FRONT AND EXPECT THE SNOW LEVELS TO LOWER TO 2500 TO 3000 FEET BY
MORNING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
1 follow-up statement
000 
WWUS46 KEKA 151119
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
319 AM PST FRI DEC 15 2006


CAZ003-004-151230-
/O.CAN.KEKA.SN.Y.0021.000000T0000Z-061215T1600Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
319 AM PST FRI DEC 15 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE SNOW
ADVISORY. 

SNOW LEVELS OF 4000 TO 5000 FEET EARLY THIS MORNING WILL CONTINUE
TO FALL AS COLDER AIR MOVES INTO THE REGION. HOWEVER PRECIPITATION
WILL REMAIN SCATTERED IN NATURE AND THUS SNOWFALL AMOUNTS WILL
REMAIN GENERALLY UNDER 3 INCHES TODAY.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this snow advisory went out at Dec 14, 3:40 AM PST, 12 hours 11 minutes earlier.

Area forecast discussion, Dec 14, 3:40 AM PST, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
340 AM PST THU DEC 14 2006

.SYNOPSIS...A DEVELOPING PACIFIC STORM WILL BRING STRONG WINDS TO
THE REGION THIS AFTERNOON AND EVENING...FOLLOWED BY INCREASING RAIN
TONIGHT.  SNOW LEVELS WILL ALSO FALL TO AROUND 3000 FEET OVERNIGHT.
MUCH COLDER TEMPERATURES AND CONTINUED UNSETTLED WEATHER CAN BE
EXPECTED FOR THE WEEKEND...ALTHOUGH A BREAK IN THE WET PATTERN IS
SLATED FOR NEXT WEEK.

&&

.DISCUSSION...MAIN FORECAST CHALLENGES THIS PACKAGE ARE SHORT TERM
PRECIPITATION CHANCES AND WINDS...FOLLOWED BY LONGER TERM PATTERN
EVOLUTION.

GFS/WRF MODELS WERE WELL INITIALIZED WITH RESPECT TO THE SURFACE AND
UPPER AIR PATTERN THIS MORNING.  A POWERFUL UPPER LEVEL JET (140-160
KT AT 300 MB) ROUNDING THE BASE OF THE TROUGH OUT NEAR 150W HAS
PUMPED UP THE RIDGE DOWNSTREAM OVERNIGHT. THE RESULT HAS BEEN
PRECIPITATION GRADUALLY SHIFTING NORTH THROUGH THE NIGHT...WITH NO
RAIN ACROSS SOUTHERN PORTIONS OF THE DISTRICT AND LIGHT TO MODERATE
RAIN CONTINUING IN DEL NORTE COUNTY. HEREIN LIES THE FIRST
CHALLENGE...AND A SOURCE OF SIGNIFICANT DISCREPANCY BETWEEN A WETTER
GFS AND DRIER WRF.  IMPRESSIVE CYCLOGENESIS OUT TO SEA WILL RAMP UP
THE PRESSURE GRADIENT LOCALLY...RESULTING IN DRYING SOUTHEAST FLOW
FOR ALL BUT THE EXTREME NORTHERN PORTIONS OF THE DISTRICT
TODAY...WHERE WEAK MID LEVEL ASCENT WILL CONTINUE.  HOWEVER...I
EXPECT PRECIPITATION WILL BECOME RATHER LIGHT/INTERMITTENT FOR EVEN
NORTHERN AREAS BY AFTERNOON AS THE WARM FRONT CONTINUES TO PLOW WELL
NORTH OF THE STATE.  THUS...OUTGOING POPS REFLECT A BIAS TOWARDS THE
DRIER WRF SOLUTION WITH CURRENT PRECIPITATION AND HIGH POP/LOW QPF
TRENDS IN MIND.  THE BIGGER STORY TODAY WILL BE THE WINDS.  INCOMING
06Z DATA SUPPORT PREVIOUS SHIFT THINKING OF A SIGNIFICANT WIND EVENT
PRIMARILY DURING THE AFTERNOON ESPECIALLY NORTH OF THE CAPE.  WE MAY
VERY WELL SEE GUSTS IN THE 50 TO 60 MPH RANGE ALONG COASTAL
HEADLANDS FROM TRINIDAD NORTH AND OVER THE HILLS...SO WILL NOT ALTER
THE CURRENT WIND HEADLINES.

THE AFOREMENTIONED JET NOSES INTO OREGON THIS EVENING...WITH A TRAIN
OF 1-1.5 INCH PRECIPITABLE WATER EXTENDING DEEP INTO THE TROPICS.
PORTIONS OF THIS MOISTURE TAP REPRESENT PRECIPITABLE WATER AMOUNTS
IN EXCESS OF 200 PERCENT OF WEEKLY NORMALS.  THUS...AS THE JET SAGS
SOUTH OVERNIGHT AND THE MOISTURE PLUME FOLLOWS...QPFS WILL BE QUITE
GENEROUS...THEREBY EXACERBATING RISES ON AREA RIVERS.  SNOW LEVELS
WILL ALSO FALL SHARPLY AS THE COLD FRONT SWEEPS ACROSS THE FORECAST
AREA THIS EVENING...WITH LEVELS FALLING FROM AROUND 7000 FEET NOW TO
AROUND 3000 FEET BY SUNRISE.  ALTHOUGH WIDESPREAD HEAVY
PRECIPITATION SHOULD EASE BY THEN...SOME ADVISORY CRITERIA SNOW MAY
FALL...AT LEAST LOCALLY.  WILL ALLOW THE DAY CREW TO ASSESS THAT
THREAT.  FOR FRIDAY...THE DISTRICT IS POSITIONED UNDERNEATH THE LFQ
OF THE JET...AND MID LEVEL LAPSE RATES BECOME INCREASINGLY STEEP.
THIS IS AUGMENTED BY SIGNIFICANT UPPER LEVEL LIFT BY FRIDAY EVENING
SO HAVE INDICATED A SLIGHT CHANCE FOR THUNDERSTORMS FOR THE WATERS
AND ADJACENT COASTAL SECTIONS DURING THIS TIME FRAME.  ANOTHER WAVE
ARRIVES FRIDAY NIGHT AND SATURDAY...SO WILL CONTINUE THE THREAT FOR
RAIN AND LOW (2000 FEET OR BELOW) SNOW LEVELS.

THE REGION WILL TRANSITION TOWARDS A DRIER PATTERN EARLY NEXT
WEEK...WITH OFFSHORE FLOW AND UPPER LEVEL RIDGING.  MODELS SUGGEST A
WARM FRONT WILL APPROACH THE ORCA BORDER TUESDAY...SO CAN NOT RULE
OUT THE POSSIBILITY OF SOME LIGHT RAIN MAINLY ACROSS THE NORTH.
MEDIUM RANGE ENSEMBLES SUGGEST MODERATE SPREAD AMONGST MEMBERS IN
THE MID TO LATE WEEK PERIOD...WITH PERHAPS ANOTHER TROUGH REACHING
THE PACNW THURSDAY.   BURGER

&&

.AVIATION...IFR TO MVFR CONDITIONS WILL MOST LIKELY PERSIST ALONG
THE COAST THROUGH MID MORNING. LIFR TO IFR CONDITIONS OVER THE
INLAND VALLEYS SHOULD IMPROVE TO VFR OR MVFR THIS AFTERNOON AS SOUTH
WIND AND MIXING INCREASES IN ADVANCE OF A COLD FRONT. STRONG WIND
SHEAR WILL BE POSSIBLE...ESPECIALLY AROUND KCEC LATE THIS AFTERNOON
AS A COLD FRONT MOVES ONTO THE NORTH COAST.  DJB

&&

.EKA...WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING...CAZ001
GALE WARNING...PZZ450-470
HAZARDOUS SEAS WARNING...PZZ450>475
SMALL CRAFT ADVISORY FOR WINDS...PZZ455-475
HIGH SURF ADVISORY...CAZ001-CAZ002
WIND ADVISORY...CAZ003

&&
Hazardous weather outlook, Dec 14, 4:01 AM PST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
401 AM PST THU DEC 14 2006

CAZ001-151215-
REDWOOD COAST-
401 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN POSTED. SOUTH WINDS OF 25 TO 40 MPH
WITH GUSTS AS HIGH AS 60 MPH CAN BE EXPECTED THIS AFTERNOON AND
EVENING. SEE PRODUCT SFONPWEKA OR WWUS76 KEKA FOR DETAILS.

A HIGH SURF ADVISORY IS IN EFFECT THROUGH 9 AM PST. SEE PRODUCT
SFOCFWEKA OR WHUS46 KEKA FOR DETAILS.

THE SMITH RIVER NEAR FORT DICK WILL LIKELY RISE ABOVE MONITOR
STAGE LATER TODAY...BUT NO FLOODING IS ANTICIPATED. SEE PRODUCT
SFORVSEKA OR FGUS86 KEKA FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUED HIGH SWELL WILL IMPACT BEACHES AND MAY REQUIRE
ADDITIONAL ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA.

CAZ002-151215-
MENDOCINO COAST-
401 AM PST THU DEC 14 2006

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT THROUGH 9 AM PST. SEE PRODUCT
SFOCFWEKA OR WHUS46 KEKA FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUED HIGH SWELL WILL IMPACT BEACHES AND MAY REQUIRE
ADDITIONAL ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.

CAZ003-151215-
NORTH COAST INTERIOR-
401 AM PST THU DEC 14 2006

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED. SOUTHEAST TO SOUTH WINDS OF 25 TO
35 MPH WITH GUSTS TO 50 MPH OVER THE RIDGES ARE EXPECTED THIS
AFTERNOON AND EVENING. SEE PRODUCT SFONPWEKA OR WWUS76 KEKA FOR DETAILS.

SNOW LEVELS WILL FALL TO AROUND 3000 FEET BY SUNRISE...WITH SNOW
ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE BY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW LEVELS WILL DROP TO AROUND 2000 FEET...WITH SEVERAL INCHES OF
SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.

CAZ004-076-151215-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
401 AM PST THU DEC 14 2006

.DAY ONE...TODAY AND TONIGHT

SNOW LEVELS WILL FALL TO AROUND 3000 FEET BY SUNRISE...WITH SNOW
ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE BY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW LEVELS WILL DROP TO AROUND 2000 FEET...WITH SEVERAL INCHES OF
SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.

MAB

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 6:28 PM PSTHigh Surf WarningEKA9 hr
Dec 14, 10:23 AM PSTHigh Surf AdvisoryEKA42 hr

Nearby

Snow Advisories in California, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.